Dr. Eisner Answers Your GERD Questions: Swallowing Difficulty
I have been experiencing a lot of difficulty swallowing and underwent an endoscopy that was normal. What can this be?
While it was correct to undergo an upper endoscopy to look for structural lesions to explain difficulty swallowing such as cancers and strictures, the workup should not stop there. You may have a motility disorder of the esophagus, where abnormal contractions of the esophagus can effect swallowing. This can be evaluated at first with a barium swallow/esophagram, and then if an explanation is not found, with esophageal manometry. The swallow is simple and involves swallowing barium. The manometry is more cumbersome, as while awake, a thin catheter is placed through the nose as at it enters the esophagus, pressures are measures. Elevated pressures in the esophagus or lack of esophageal contractions can lead to difficulty swallowing. If those tests are normal, perhaps the problem is aspiration. That can be caused by a defect in the swallowing mechanism, as a result of a neuromuscular problem of the nerves and muscles that control the initiation of the swallow. Solids and liquids of different consistencies are swallowed under radiologic monitoring with fluroscopy, looking for aspiration of particles into the pulmonary system. If there is no evidence of motility disorder or neuromuscular problems, at times an empiric esophageal dilation may be warranted. It is important however, to make sure that prior to that, an unusual condition, eos inophilic esophagitis, be ruled out. Eosinophilic esophagitis is a condition where there are increased eosinophils present in the lining of the esophagus. The mucosa might look normal to the eye, or, may have the appearance of multiple esophageal rings. Biopsy is necessary to confirm the diagnosis. Treatment is with steroids such as prednisone. The reason that it is important to rule out the condition prior to an empiric esophageal dilatation, is that there is an increased risk of esophageal perforation in patients with eosinophilic esophatitis. If your difficulty swallowing persists, you should check with your doctor and have these conditions investigated.
My grandmother recently suffered a stroke. Since that time, she has been having a lot of difficulty swallowing foods. She can’t communicate well, but I am concerned that this might be acid reflux. What can be done?
While it is possible that your grandmother might be suffering from acid reflux disease, given her recent stroke, it is more likely that her swallowing difficulty might be a neurologic problem. Not infrequently, after a stroke, patients lose function of the muscles responsible for swallowing. This can lead to aspiration of food particles into the lungs, and result in pneumonia. Patients with signs and symptoms of aspiration have difficulty swallowing and frequently will cough while drinking or eating. When this is suspected, swallowing can be evaluated by two means. A video swallowing study assesses if patients have evidence of aspirating thin or thick solutions of barium. Patients can also be given different consistencies and textures of food to see if aspiration occurs. If aspiration only occurs with thin liquids, patients will be advised to stay away from thick liquids and to add a substance to liquids to thicken it. This is accomplished with Thick-It, a substance that dissolves in thin liquids to thicken it and decrease the risk of aspiration. You should check with your physician to see if he feels studies to rule out aspiration are warranted. Treatment for gastroesophageal reflux disease with a proton pump inhibitor can be instituted as well to see if symptoms improve.
I am currently getting chemotherapy for breast cancer and have developed thrush. In addition to a coated white tongue, I am having a lot of pain in my chest when I eat and it is hard to swallow. What can this be?
While painful and difficulty swallowing can be caused by many things, given your history, it is very likely that you have a fungal infection of the esophagus from candida. The thrush on your tongue is due to the fungus candida. It is likely caused by a suppression of your immune system from the chemotherapy. The esophagus can be involved with candida as well, and this can be diagnosed with an upper endoscopy that would show a white coating of the esophagus. Other infections that can occur in the esophagus in patients that are immunosuppressed from chemotherapy include viruses such as herpes and CMV. These too can b e diagnosed with upper gastrointestinal endoscopy and biopsy. While you should check with your physician about arranging an endoscopy to diagnose your condition, he may find it reasonable to empirically treat you with medications that treat esophageal candida and herpes prior to the procedure.
Read more question and answer from Dr. Eisner here:
Todd wrote for HealthCentral as a patient expert for Digestive Health.